Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Fort Worth, TX

May 28, 2017Falls County, Milam County, Robertson County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 28, 2017, 7:16 PM CDT for Falls County, Milam County, Robertson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 7:16 PM CDT (00:16 UTC)
Expired
May 28, 2017, 10:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Falls County, TX, Milam County, TX, Robertson County, TX

The radar

The Ft Hood radar (KGRK), 68 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-175 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

356 
WGUS54 KFWD 290016
FFWFWD
TXC145-331-395-290315-
/O.NEW.KFWD.FF.W.0019.170529T0016Z-170529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
716 PM CDT SUN MAY 28 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Central Robertson County in central Texas...
  Northeastern Milam County in central Texas...
  Falls County in central Texas...

* Until 1015 PM CDT.

* At 715 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen per rain gauges and radar 
  estimates. This rainfall will lead to excessive water runoff and 
  cause flash flooding. Low-lying areas are most vulnerable to 
  rapidly rising water. Some low-water crossings may flood and 
  become impassable.

* Some locations that will experience flooding include...
  Marlin, Hearne, Franklin, Rosebud, Calvert, Bremond, Lott, Golinda
  and Milano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3129 9725 3148 9687 3089 9636 3087 9639
      3075 9646 3070 9656 3071 9659 3073 9660
      3073 9662 3064 9680

$$

24-Bain

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:35 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 28, 3:35 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
335 PM CDT Sun May 28 2017

.DISCUSSION...
Within the next hour we expect storms to begin developing along a
surface frontal boundary that lies somewhere along a line from
Killeen to Waco to Canton as of 3 pm. Ongoing convection along and
north of Interstate 20 is within a 925-850 mb frontal zone north
of the surface boundary, and is also on the southern edge of the
strongest 500 mb winds associated with an upper level trough
currently sliding across northern Oklahoma. A few of these storms
have become robust and may be capable of strong winds and small
hail. In addition, a Severe Thunderstorm Watch has now been issued
along and ahead of the surface front through 10 pm CDT.

Along the surface frontal boundary, increasing cloud cover may
affect initiation, but storms that form will be in a highly
unstable environment characterized by 3000-5000 J/kg but with
weak to moderate wind shear around 30 kts. However, storms may
quickly become severe due to the high instability with a threat
for large hail and damaging winds. Low level wind flow is weak,
but an isolated tornado cannot be completely ruled out as the
surface winds ahead of the front are backed and vortex lines may
be quickly stretched as a result of the high CAPE values.

We expect the severe weather threat will wane during the mid to
late evening hours and most of the activity may push south of the
region by 8-9 pm. Decent rain chances however will remain
overnight, mainly across Central Texas as lift continues and the
925-850 mb front remains north of the surface boundary. A few
strong storms will be possible and may also produce brief heavy
rainfall.

Not much has changed for the Memorial Day forecast with a chance
for rain across mainly the southern half of the region. Any
storms should be elevated as the surface front will have pushed
south of the region before stalling. I expanded PoPs farther
north than the previous forecast due to uncertainty about where
the elevated fronts may be, and this area may have to be adjusted
again after additional analysis of where the fronts are following
tonight's convection. A few strong storms are possible with a
threat for strong winds, small hail and brief heavy rainfall. An
isolated severe storm or two is possible but widespread severe
weather is not expected at this time.

On Monday night and Tuesday, the front will retreat north in
response to another upper level disturbance and trough approaching
from the west. Rain chances will continue each day as we remain
humid and unstable in a southwest flow pattern with a series of
troughs to our west. Upper level disturbances will move into the
Southern Plains starting Thursday and rain chances will increase
by the end of the week. It is likely a severe weather threat will
exist at some time(s) Thursday afternoon through the weekend.

JLDunn

&&

.AVIATION...
/ISSUED 106 PM CDT Sun May 28 2017/
18 UTC TAF Cycle

Concerns---IFR cessation at select Metroplex TAF sites, otherwise
MVFR through the afternoon and early evening with a potential for
-SHRA/TS at all TAF sites. VFR this evening, with a low chance for
additional convection after 00 UTC.

For the Metroplex TAF sites---Intermittent IFR cigs have persisted
at a few sites across the Metroplex early this afternoon in the
presence of modest low level ascent. Some of these IFR cigs may be
perpetrated by the very shallow ascent, but this is expected to
end shortly. Most cigs should lift into the MVFR category (around
FL015) this afternoon as more robust convection likely helps in
overturning the boundary layer. The next challenge will be the
timing of this convection. At this time current lightning data
indicates the convection to the west is not overly impressive in
terms of its lightning production, so I'll simply prevail -SHRA
at all Metroplex TAF sites. If activity to the west starts showing
more signs of generating additional lightning, then a quick
amendment to include VCTS/TS may be necessary. VFR is expected to
return late this afternoon and into the early evening hours. There
is a potential for additional VCSH and perhaps VCTS around the
00-03 UTC time period, but confidence is too low to include in the
TAFs at this time. Should convection occur, the main impacts
would be potentially small hail and perhaps gusty winds/turbulence
below the cloud base.

For the Waco TAF site---MVFR will continue through the early
afternoon before the late May sun helps to erode cigs from the
south and east. With the front still located to the north of the
Waco terminal and increasing instability ahead of this feature,
there appears a reasonably high enough chance for TS at the
terminal. I have moved up the timing of VCTS by several hours
(closer to 22 UTC) to account for this and it's possible that a
prevailing group for TS may be warranted in future amendments. The
chances for convection should dwindle this evening, but the
trends will need to be monitored. Main hazards with thunderstorms
will be hail and strong winds. Reductions to visibility and
ceilings will also be possible.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    66  85  67  86  70 /  10  20  20  20  20
Waco                66  80  65  84  67 /  50  50  20  30  20
Paris               63  83  64  84  65 /  10  10  10  20  20
Denton              62  86  63  86  66 /  10  10  10  20  20
McKinney            63  84  64  85  66 /  10  10  10  20  20
Dallas              67  86  68  87  70 /  20  20  20  20  20
Terrell             65  81  66  84  67 /  20  20  20  20  20
Corsicana           66  79  67  84  68 /  40  50  20  20  20
Temple              66  80  65  84  67 /  60  60  20  30  20
Mineral Wells       63  85  62  86  66 /  10  10  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/82
Hazardous weather outlook, May 28, 3:45 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
345 PM CDT Sun May 28 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
345 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible this afternoon for a
good portion of North and Central TX. The better risk for strong to
severe thunderstorms, however, will be along and south of a Lampasas
to Emory line. The primary hazards with any strong to severe storms
will be large hail and strong downburst winds, but an isolated
tornado cannot be ruled out.

Any storms north of this area this afternoon and evening may produce
small hail and gusty winds.

Overnight, additional thunderstorms are possible mainly along and
south of a Sulphur Springs to DFW to Cisco line. Some storms could be
strong producing small hail, gusty winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances will continue Memorial Day and Monday night
along and south of a line from Cooper to DFW to Breckenridge. A few
strong storms are possible producing gusty winds, hail and brief
heavy rainfall.

Storm chances continue through the rest of the week, as an unsettled
weather pattern continues across the region. Widespread severe
weather is not anticipated Tuesday through Wednesday. However, a few
strong storms containing strong winds, small hail, and brief heavy
rainfall are possible. An upper level trough may bring better chances
for severe storms later in the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested, mainly for areas along and south
of a Lampasas to Emory line this afternoon and tonight.

JLDunn

In the hours before

Special weather statement, May 28, 6:29 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
629 PM CDT SUN MAY 28 2017

TXZ148-282345-
Anderson TX-
629 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY
UNTIL 645 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Maydelle, or 14 miles southwest of Rusk, moving east
at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include Denson Spring.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3159 9528 3156 9554 3186 9546 3186 9544
      3184 9544 3184 9541 3182 9540 3176 9540
      3175 9536 3173 9537 3173 9533 3172 9534
      3170 9533 3171 9531 3168 9528 3163 9529
      3162 9526 3161 9526
TIME...MOT...LOC 2329Z 287DEG 23KT 3167 9534

24-Bain
Special weather statement, May 28, 6:30 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
630 PM CDT SUN MAY 28 2017

TXZ156-157-290000-
Coryell TX-Lampasas TX-
630 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORYELL AND CENTRAL
LAMPASAS COUNTIES UNTIL 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Evant to 7 miles east of
San Saba. These storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gatesville and Lometa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3123 9856 3145 9821 3157 9779 3134 9769
      3111 9854 3113 9855 3113 9853 3115 9853
      3116 9851 3117 9851 3118 9854 3119 9854
      3120 9857
TIME...MOT...LOC 2329Z 166DEG 2KT 3135 9806 3119 9860

30
Local storm report, May 28, 6:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
647 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     CALVERT                 30.98N  96.65W
05/28/2017                   ROBERTSON          TX   LAW ENFORCEMENT

            ROOF DAMAGE REPORTED IN CALVERT
Special weather statement, May 28, 6:55 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
655 PM CDT SUN MAY 28 2017

TXZ174-290030-
Milam TX-
655 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILAM COUNTY UNTIL
730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockdale, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rockdale, Cameron and Thorndale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3046 9715 3062 9722 3069 9725 3086 9700
      3058 9691
TIME...MOT...LOC 2354Z 230DEG 22KT 3068 9702

24-Bain
Special weather statement, May 28, 7:11 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
711 PM CDT SUN MAY 28 2017

TXZ157-290045-
Coryell TX-
711 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORYELL COUNTY UNTIL 745
PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Copperas Cove, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gatesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Texas.

LAT...LON 3115 9796 3140 9813 3151 9781 3120 9765
TIME...MOT...LOC 0011Z 265DEG 13KT 3131 9798

30
Local storm report, May 28, 7:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     HEARNE                  30.88N  96.60W
05/28/2017  M59 MPH          ROBERTSON          TX   AWOS

            HEARNE AWOS PEAK GUST 51 KT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTAreal Flood AdvisoryFWDCoryell, Lampasas3 hr
May 28, 7:05 PM CDTSevere Thunderstorm WarningFWDLampasas25 min
May 28, 7:11 PM CDTSpecial Weather StatementFWDCoryell34 min
May 28, 7:23 PM CDTSpecial Weather StatementFWDLeon67 min
May 28, 7:27 PM CDTSpecial Weather StatementFWDLampasas33 min
May 28, 7:30 PM CDTSpecial Weather StatementFWDFalls30 min
May 28, 7:50 PM CDTAreal Flood AdvisoryFWDBell, Coryell3 hr
May 28, 7:55 PM CDTFlash Flood WarningFWDLampasas3 hr
May 28, 7:55 PM CDTSevere Thunderstorm WarningFWDBell24 min
May 28, 8:00 PM CDTSpecial Weather StatementFWDLampasas30 min
May 28, 8:03 PM CDTAreal Flood AdvisoryFWDLeon, Robertson3 hr
May 28, 8:26 PM CDTFlash Flood WarningFWDMills3 hr
May 28, 10:04 PM CDTAreal Flood WarningFWDFalls, Milam, Robertson3 hr
May 28, 10:53 PM CDTAreal Flood WarningFWDLampasas, Mills3 hr
May 29, 12:15 AM CDTAreal Flood AdvisoryFWDAnderson5 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.